Wyoming, 2012

High Wind in Wyoming, May 28, 2012

May 28, 2012 · NWS CYS · 1 event in 1 county or zone

High-based showers produced strong outflow wind gusts in the Arlington area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High-based showers produced strong outflow wind gusts in the Arlington area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 28, 4:52 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, May 28, 4:52 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
552 AM MDT MON MAY 28 2012

.AVIATION...12Z TAF ISSUANCE...VFR CONDITIONS WILL PREVAIL ACROSS
THE FORECAST AREA TODAY...AND LIKELY THE NEXT SEVERAL DAYS. GUSTY
WINDS WILL CONTINUE WITH GUSTS 35 TO 45 MPH THROUGH THE DAY AND
DIMINISHING THIS EVENING. WINDS WILL BECOME LIGHT TONIGHT AS HIGH
PRESSURE SHIFTS ACROSS THE AREA.

&&

.PREV DISCUSSION... /ISSUED 332 AM MDT MON MAY 28 2012/

SHORT TERM...TODAY THROUGH WEDNESDAY

CURRENTLY...STILL HAVE A FAIRLY TIGHT GRADIENT OVER SOUTHEASTERN
WYOMING WITH AN 8 MB GRADIENT CURRENTLY BEING REPORTED BETWEEN
CRAIG COLORADO AND CASPER. THIS IS RESULTING IN OBSERVED WIND
SPEEDS OF 15 TO 25KTS SUSTAINED WITH GUSTS NEAR 40KTS ACROSS MUCH
OF THE CWA. WIND OBSERVATIONS IN THE PANHANDLE QUITE A BIT
LOWER...BUT STILL PRETTY BREEZY OUT THAT WAY AS WELL. LOWEST GATE
OF THE MEDICINE BOW PROFILER HAS BEEN HOLDING STEADY THE PAST 3-4
HOURS RIGHT AROUND 40KTS...SO DO NOT EXPECT MUCH OF A CHANGE IN
CURRENT WIND SPEEDS THROUGH THE EARLY MORNING HOURS. UPPER LOW
CAUSING THE INCREASED GRADIENT CURRENTLY OVER NORTHEASTERN
MONTANA...MOVING EVER SO SLOWLY TOWARDS THE NORTHEAST.

DO NOT SEE MUCH OF A CHANGE IN SENSIBLE WEATHER THROUGH TODAY. WE
DO SEE A SMALL INCREASE IN 700MB TEMPERATURES OVER THE NEXT 24
HOURS AS WE INCREASE FROM -2C THIS MORNING TO +2C TUESDAY MORNING.
AFTERNOON HIGHS TODAY PRETTY SIMILAR TO YESTERDAYS HIGHS. FOR
TUESDAY...THE UPPER RIDGE AXIS LOOKS TO BE OVER WYOMING WITH LESS
WIND AND WARMER TEMPERATURES...700MB TEMPERATURES INCREASE TO +8C
TUESDAY AFTERNOON. SHOULD SEE WIDESPREAD 6-8 DEGREES OF WARMING
OVER TODAYS HIGHS.

AN UPPER LOW PRESSURE SYSTEM MOVES INTO MONTANA WEDNESDAY DRAGGING
A COLD FRONT INTO NORTHEASTERN WYOMING WEDNESDAY AFTERNOON. MAIN
IMPACT ON US DOWN HERE IN SOUTHEAST WYOMING WOULD BE A RETURN OF
BREEZY TO LOCALLY WINDY CONDITIONS ONCE AGAIN. FOR THE
PANHANDLE...MODELS SUGGESTING...AND HAVE BEEN SUGGESTING THE PAST
SEVERAL MODEL RUNS...THAT EAST TO NORTHEASTERLY WINDS RETURN WITH
INCREASING LOW LEVEL MOISTURE. COULD SEE LOW CLOUDS RETURNING IN
UPSLOPING WINDS AND A SLIGHT INCREASE IN PRECIP CHANCES. HAVE
CONTINUED SLIGHT CHANCE WORDING FOR THE PANHANDLE FOR WEDNESDAY
AFTERNOON.

LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...ALL MODELS SHOW QUIET
WEATHER THROUGH THE END OF THE WEEK AND INTO NEXT WEEKEND WITH
WARMER THAN NORMAL TEMPERATURES CONTINUING OVER SOUTHEAST WYOMING
AND WESTERN NEBRASKA. A RIDGE OF HIGH PRESSURE ALOFT WILL REMAIN
ACROSS THE WESTERN UNITED STATES INTO NEXT WEEK AND GRADUALLY
DRIFT EASTWARD OVER THE NORTHERN AND CENTRAL ROCKIES. THIS WILL
RESULT IN A STORM TRACK WELL TO THE NORTH OF WYOMING WITH
GENERALLY DRY CONDITIONS PREVAILING. CAN NOT RULE OUT AN ISOLATED
THUNDER SHOWER OR TWO EACH DAY ACROSS THE HIGHER ELEVATIONS OF
WYOMING...DUE TO SOME INSTABILITY AND AMPLE MOISTURE.
HOWEVER...WITH MIDLEVEL SUBSIDENCE REMAINING OVER THE AREA
ASSOCIATED WITH THE UPPER LEVEL RIDGE...BELIEVE ANY CHANCE OF
PRECIPITATION WILL BE RATHER LOW. KEPT POP AROUND 10 PERCENT EACH
DAY EXCEPT FOR THURSDAY AND SATURDAY AFTERNOONS WHERE THERE WILL
BE A SLIGHTLY HIGHER CHANCE OF THUNDER DUE TO A WEAK SHORTWAVE
MOVING ACROSS THE FORECAST AREA AND A BIT MORE LLVL MOISTURE.
OTHERWISE...NO DECENT CHANCES OF WIDESPREAD PRECIPITATION ARE
EXPECTED THROUGH NEXT WEEKEND AT THIS TIME. HIGH TEMPERATURES WILL
CONTINUE TO INCREASE INTO NEXT WEEKEND WITH HIGHS IN THE 80S TO
AROUND 90 BY SATURDAY AND SUNDAY. LOW TEMPERATURES ARE ALSO
EXPECTED TO BE ON THE MILD SIDE THROUGH THE PERIOD.

FIRE WEATHER...

ANOTHER BREEZY TO LOCALLY WINDY DAY TODAY WITH WIND GUSTS TO 40
MPH POSSIBLE ACROSS SOUTHEAST WYOMING AND 30 TO 35 MPH IN THE
PANHANDLE. FORTUNATELY...WE ARE LOOKING AT SLIGHTLY COOLER
TEMPERATURES WHICH WILL KEEP AFTERNOON HUMIDITIES IN THE UPPER
TEENS AND LOW 20 PERCENT RANGE. WINDS TO EASE THIS EVENING INTO
WEDNESDAY AS UPPER HIGH PRESSURE BUILDS OVER WYOMING. EXPECT POOR
TO FAIR HUMIDITY RECOVERIES OVERNIGHT. BY WEDNESDAY...LOW PRESSURE
OVER MONTANA WILL BEGIN TO MOVE SOUTHWARD WITH A RETURN OF GUSTY
WINDS AND ELEVATED FIRE WEATHER CONDITIONS...ESPECIALLY ALONG AND
WEST OF THE LARAMIE RANGE. THIS LOW WILL CREATE UPSLOPING WINDS
AND HIGHER HUMIDITIES IN THE PANHANDLE...EASING FIRE WEATHER
CONCERNS WEDNESDAY AFTERNOON AND EVENING. IT WILL ALSO BRING AN
INCREASED CHANCE FOR SHOWERS ACROSS CONVERSE...NIOBRARA COUNTIES
AS WELL AS THE PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...TJT
Hazardous weather outlook, May 28, 4:28 AM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
528 AM MDT MON MAY 28 2012

WYZ101>119-291130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
528 AM MDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED LATE DAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
THROUGH FRIDAY...MAINLY NEAR THE MOUNTAINS. NO SEVERE
THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-291130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
528 AM MDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED LATE DAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AND THURSDAY. NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

In the hours before

Special weather statement, May 28, 4:47 AM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT MON MAY 28 2012

WYZ106-110-116-281500-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE
547 AM MDT MON MAY 28 2012

...STRONG WINDS TO EASE THROUGH THE MORNING HOURS...

THROUGH 9 AM THIS MORNING...EXPECT WESTERLY WINDS OF 30 TO 40 MPH
WITH GUSTS NEAR 55 MPH TO AFFECT TRAVELERS ON INTERSTATE 80 OVER
THE LARAMIE SUMMIT AND NEAR ARLINGTON. LIGHT WEIGHT AND HIGH
PROFILE VEHICLES COULD BE IMPACTED BY SUDDEN HIGH WIND GUSTS. THE
OTHER AREA OF CONCERN IS ON INTERSTATE 25 NEAR BORDEAUX WHERE
SIMILAR WEST WINDS COULD SUDDENLY CREATE STRONG CROSS WINDS FOR
NORTH AND SOUTHBOUND LIGHT WEIGHT AND HIGH PROFILE VEHICLES. THESE
WINDS ARE EXPECTED TO BEGIN DECREASING IN STRENGTH BY 9 AM THIS
MORNING. TRAVELERS ON INTERSTATES 80 AND 25 SHOULD BE PREPARED FOR
THESE SUDDEN WIND GUSTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
May 28, 8:15 AM MST to 8:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph or greater, with a peak gust of 61 mph at 28/0836.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374000.